Kansas, 2016

Damaging Wind in Kansas, April 29, 2016

April 29, 2016 · NWS ICT · 1 event in 1 county or zone

Late during the night and very early morning from the 28th to the 29th, an isolated severe thunderstorm struck Chautauqua County where a 77-mph gust was measured in Cedar Vale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Late during the night and very early morning from the 28th to the 29th, an isolated severe thunderstorm struck Chautauqua County where a 77-mph gust was measured in Cedar Vale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 11:06 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 28, 11:06 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1206 AM CDT FRI APR 29 2016

.UPDATE...
ISSUED AT 927 PM CDT THU APR 28 2016

AREAS OF SHOWERS & ISOLATED THUNDERSTORMS ARE SPREADING NE FROM TX
& OK PANHANDLES ACROSS NW OK TO SW KS. AT 9 PM CDT THE NE LEADING
EDGE HAD REACHED PRATT...SW KINGMAN & THE BARBER/HARPER CO LINE.
THE MODEST CONVECTION IS BEING SUSTAINED BY INCREASING ISENTROPIC
ASCENT IN THE 300-315K LAYER BEING INDUCED BY A MID-UPPER DECK LOW
CENTERED OVER THE SE UT/NE AZ BORDER THAT IS DRIFTING S-L-O-W-L-Y
TOWARD THE 4 CORNERS. RAINFALLS IN AREAS W OF I-35/I-135 WILL NOT
EXCEED 0.10 INCH THRU MID-NIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 241 PM CDT THU APR 28 2016

A STRONG UPPER TROUGH WILL CONTINUE TO MOVE FROM THE SOUTHWESTERN
STATES INTO THE FOUR CORNERS REGION OVERNIGHT. UPPER-LEVEL
DIFFLUENCE WILL INCREASE OVERNIGHT AHEAD OF THE UPPER SYSTEM...IN
CONJUNCTION WITH SOUTHEASTERLY 850 MB MOISTURE TRANSPORT...AND
ISENTROPIC LIFT IN THE 300-305K LAYER. THIS WILL ALLOW FOR CHANCES
FOR SHOWERS AND THUNDER LATER TONIGHT (MAINLY OVER CENTRAL/SOUTH-
CENTRAL KANSAS). INSTABILITY IS PROGGED TO BE MARGINAL WITH
LIGHTER RAIN AMOUNTS POSSIBLE.

THE UPPER TROUGH WILL EJECT OUT ACROSS THE CENTRAL/SOUTHERN PLAINS
FRIDAY INTO FRIDAY NIGHT...WHILE TAKING ON A NEGATIVE-TILT. ELEVATED
THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE FORECAST AREA
FRIDAY...TO THE NORTH OF A WARM FRONT WHICH MAY LIFT AS FAR
NORTH AS I-40 OR SLIGHT FURTHER NORTH IN OKLAHOMA. THE HIGH STORM
CHANCES WILL BE IN RESPONSE TO INCREASED 850 MOISTURE TRANSPORT
AND UPPER LEVEL DIVERGENCE JUST AHEAD OF THE UPPER TROUGH. THE
SYSTEM LOOKS TO OCCLUDE FRIDAY NIGHT...WITH SLIGHTLY RICHER
BOUNDARY LAYER DEWPOINTS SPREADING NORTHWARD INTO FAR
SOUTHERN/EASTERN PORTIONS OF KANSAS. MUCAPES OF 1000-2000 J/KG ARE
PROGGED OVER SOUTH-CENTRAL/SOUTHEAST KS...USING A BLEND OF THE
GFS/NAM-WRF MODELS...WITH VERY HIGH CLOUD-BEARING SHEAR OF 45-70
KNOTS. WILL CONTINUE WITH MENTION OF LARGE HAIL POSSIBLE OF 1 TO
2 INCHES IN DIAMETER...ALTHOUGH LEFT MOVING SUPERCELLS MOVING
NORTHWARD OUT OF OKLAHOMA FRIDAY AFTERNOON/EVENING COULD PRODUCE
VERY LARGE HAIL >2 INCH DIAMETER VERY CLOSE TO THE OKLAHOMA
BORDER.

THE STRONG MID-UPPER LEVEL TROUGH WILL GRADUALLY WEAKEN AND SHEAR
EASTWARD THIS WEEKEND. HAVE MAINTAINED LOW PROBABILITIES (20-30%) OF
SHOWERS...ISOLATED THUNDER FOR MAINLY WRAP-AROUND MOISTURE
UNDERNEATH THE UPPER TROUGH/MID-LEVEL COLD POCKET. COOLER AIR
WILL SPREAD SOUTHWARD INTO THE AREA SATURDAY NIGHT INTO SUNDAY AS
WINDS BECOME NORTHERLY.

EXPECTING 1 TO 2 INCH WIDESPREAD RAINFALL AMOUNTS WITH THIS STORM
SYSTEM...WITH THE BULK OF THE HEAVIER RAIN OCCURRING FRIDAY INTO
FRIDAY NIGHT. THIS IS SOME POSSIBILITY A FLOOD WATCH MAY BE NEEDED
ALTHOUGH OUR FORECAST AREA IS NOT OUTLOOKED FOR EXCESSIVE RAINFALL
AT THIS TIME.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 241 PM CDT THU APR 28 2016

AN UPPER TROUGH OVER THE SOUTHWEST ON SUNDAY...IS PROGGED TO WEAKEN
AS IT EJECTS OUT OVER THE CENTRAL PLAINS EARLY IN THE WEEK. THIS
FEATURE COULD PRODUCE SMALL CHANCES FOR LIGHT SHOWERS EARLY IN THE
WEEK...WITH DRY WEATHER ANTICIPATED FOR WEDNESDAY-THURSDAY. COOLER
THAN SEASONAL TEMPERATURES EARLY IN THE WEEK...ARE EXPECTED TO CLIMB
TO SLIGHTLY ABOVE SEASONAL AVERAGES BY WEDNESDAY/THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1205 AM CDT FRI APR 29 2016

AREAS OF -RA WL CONT TO SPREAD NE ACRS PRIMARILY SC KS THE REST OF
THE NGT. IN MOST AREAS VSBYS WOULD REMAIN VFR...ALTHO 3-5SM VSBYS
WOULD BE PSBL WHERE MODERATE RA OCCURS. CIGS ACRS ALL AREAS WOULD
QUICKLY DROP INTO "LOW-END" MVFR COUNTRY W/ CNTRL & SC KS TERMINALS
LKLY TO DROP INTO THIS CATEGORY ~09Z. IFR CIGS ARE LKLY AT KGBD &
KRSL ~12Z. TS WOULD BE NO GREATER THAN ISOLD & AS SUCH TSRA HAS
BEEN LEFT OUT OF ALL TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    53  67  53  71 /  50  80  80  10
HUTCHINSON      50  62  49  67 /  80  80  80  20
NEWTON          50  65  53  68 /  60  70  80  20
ELDORADO        52  67  54  70 /  30  70  80  20
WINFIELD-KWLD   54  70  54  73 /  40  80  80  10
RUSSELL         44  54  43  61 /  70  80  90  40
GREAT BEND      45  57  44  63 /  80  80  80  20
SALINA          46  60  50  66 /  80  70  80  40
MCPHERSON       49  62  50  66 /  80  70  80  20
COFFEYVILLE     53  71  59  75 /  30  70  80  20
CHANUTE         51  69  59  72 /  20  50  80  30
IOLA            50  68  59  72 /  20  50  80  30
PARSONS-KPPF    53  70  59  74 /  20  60  80  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...EPS
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...EPS
Hazardous weather outlook, Apr 28, 2:31 PM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT THU APR 28 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
331 PM CDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MINOR FLOODING WILL PERSIST ALONG THE NEOSHO RIVER IN SOUTHEAST
KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENTS FOR
THE MOST UP TO DATE INFORMATION. CHANCES FOR THUNDERSTORMS WILL
RETURN TO THE FORECAST LATE TONIGHT. STRONG OR SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL FRIDAY INTO
FRIDAY NIGHT...WHICH COULD CAUSE MORE FLOODING CONCERNS. STRONG
TO SEVERE THUNDERSTORMS WILL BECOME POSSIBLE LATE FRIDAY AFTERNOON
AND FRIDAY NIGHT. THE SEVERE THREAT WILL BE MAINLY OVER SOUTH
CENTRAL AND SOUTHEASTERN KANSAS...ESPECIALLY CLOSER TO THE
OKLAHOMA BORDER...WHERE HAIL OF QUARTER TO GOLFBALL SIZE IS
POSSIBLE.

RIVER FLOODING ON THE NEOSHO IS FORECAST TO PERSIST INTO SATURDAY.

A FEW THUNDERSTORMS MAY LINGER OVER THE WEEKEND...HOWEVER STRONG
OR SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

The radar

The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
April 29, 1:35 AM CST to 1:40 AM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.110, -96.500

A trained spotter measured the 77-mph gust on a home weather station. The time is estimated from radar. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630845.